Back to Ask the Diabetes Team Ask the Diabetes Team

From Florida, USA:

My eight year old daughter has diabetes, and when she takes only one unit of Humalog, her blood glucose drops way down to 30-50 mg/dl [1.7-2.8 mmol/L]. Is there a reason or explanation for this? Is this common? Can we do something to alleviate this?


I am uncertain if I can best answer your question without more information. It would be helpful to know how long she's had diabetes; whether or not she's in a honeymoon; her overall control based on hemoglobin A1c; her glucose levels before you give her Humalog (so as to understand where her sugar levels start from); and her meal plan.

Pending any of that, I'd wager that you probably do not dose her Humalog based on carbohydrate counting with the meals consumed. For most, a starting point is 1 unit of Humalog for every 15 grams ("1 CARB") of carbohydrate consumed, but depending on age, exercise, and insulin sensitivity, this ratio may need to be adjusted. I think you need to keep an on-going dialogue with your daughter's diabetes team, especially the dietitian.


Original posting 30 May 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.